Wisconsin, 2023

Funnel Clouds in Wisconsin, June 25, 2023

June 25, 2023 · NWS ARX · 2 events in 1 county or zone

Showers and storms moved through central Wisconsin during the afternoon and evening of Sunday, June 25th. Two reports of observed funnel clouds were received in Clark County, near Thorp and Neillsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Showers and storms moved through central Wisconsin during the afternoon and evening of Sunday, June 25th. Two reports of observed funnel clouds were received in Clark County, near Thorp and Neillsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 1:09 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 25, 1:09 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
209 PM CDT Sun Jun 25 2023

.DISCUSSION...(This evening through Sunday)
Issued at 201 PM CDT Sun Jun 25 2023

Key Messages:

 - Landspout/Funnel Cloud Potential

 - Showers and a Few Storms Through This Evening Into Monday

 - Slight Precipitation & Storm Chances Through Day 7

Overview Today:

The latest WSR-88D radar mosaic shows showers and thunderstorms
pinwheeling around low pressure over western Wisconsin. The storm
system brought beneficial rains to parts of the area with much of
northeast Iowa and southwest Wisconsin seeing a half an inch of
rain and some locations 1 to 3 inches of rainfall. A CoCoRaHS
report of 2.66" came in near Elkader,IA, 2.5" in Wadena, 2.45"
near Charles City, and 1.88 inches near Dickeyville, WI. Locally,
the Rochester airport had a trace, the La Crosse airport 0.13",
.21" here at the La Crosse NWS, and 0.20" in Onalaska through 7am.

Water vapor satellite imagery, heights, and lightning showed the
closed low over the upper Mississippi Valley with ridging over the
Rockies and a trough in the Pacific Northwest.  Lightning was noted
mostly from the northeast portion of the closed low southeastward
toward Lake Michigan and northern Indiana. This was where the
instability axis was located.

Landspout/Funnel Cloud potential:

We will continue to monitor trends related to the non- supercell
tornadoes (NST) /landspout/funnel clouds this afternoon. The
surface low was over north central WI at 18Z and warming looks to
be more favorable to the east of the forecast area. The 18Z SPC
NST parameter had the axis of 1-4 that includes Clark/Taylor and
near EAU to the west and southeast into Marathon and Wood
counties. Surface vorticity and MLCAPE are also greater in this
area. Visible satellite has cleared out part of this area, so more
heating may occur and fill back in. Yesterday's set up for
tornadoes in northwest MN appeared more favorable with more of a
distinct triple point with temperatures warming into the 80s south
of the warm front. Current synoptic pattern/temperatures etc.
would could support an NST tornado, but would lean toward the
funnel clouds potential. Will need to metwatch for these.

Showers and thunderstorms through Monday night:

The main area of showers and a few storms will continue over the
area through this evening as the closed low pushes east.  We remain
under cyclonic flow tonight into Monday and Monday night and will be
susceptible to additional shower re-development until drier air
moves in and we are more under the influence of the ridge.  Due to
the lack of instability, thunder chances appear low Monday Any
rainfall amounts tonight through Monday night would be light from a
trace to 0.05" for any six hour period.

Into Midweek:

Upper level heights continue to build through Tuesday as the upper
level low responsible for this weekend's weather advects farther
east. A lobe of increased low level theta e stays put through the
Central Plains with quite strong low level moisture advection.
This lobe eventually advects east over the forecast area Wednesday
morning. Similar to forecasts of the last few weeks, forcing and
saturation struggle as the warm, moist air reaches the local area.

Initial Storm Chances:

However, select deterministic models suggest mid to upper level
perturbations running the ridge providing precipitation and storm
chances late Tuesday night into Wednesday morning. Again, not a lot
of confidence in this situation, and have continued with National
Blend guidance at the current forecast hour. The tropical air mass
bifurcates the forecast area through Wednesday, again struggling
to push east with upper level heights. Stronger agreement than in
previous forecasts between deterministic and probabilistic model
guidance for a shortwave trough to squash the upper level ridge,
providing zonal flow, and potential precipitation chances into
Wednesday night. Higher confidence for storm chances remain west
of the Mississippi River where the more tropical air mass will
reside longer. Through Thursday, best precipitation chances lift
north into north-central Wisconsin as the ridge wins the battle of
the Upper Mississippi River Valley. Highest ensemble confidence
for 0.25" outside of the local area, to our west on Wednesday and
along our northern periphery Thursday.

Continuing Slight Storm Chances:

Storm chances return late in the week as a broad, lifting, weakening
trough progresses east. Best chances for precipitation remain well
to our southwest with the better ejecting trough energy and stronger
low level boundary.

New Week Summary:

All in all, the only time period in the 7 day forecast without at
least slight chance of PoPs over the entire area (according to the
National Blend) is Monday night. As previously mentioned, increased
precipitation potential and confidence seems to skirt the local area
every which way through the week. Given the less than desirable
"slight chances" and the meager forcing, it could be another dry
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1253 PM CDT Sun Jun 25 2023

A closed upper low over west central Wisconsin will slowly track
east into the Great Lakes during the TAF period. Occasional
showers and a few storms along with periods of MVFR/IFR/VFR
ceilings can be expected until the low departs the area. Due to
the patchy nature of the IFR ceilings, unless they expand or are
more prevailing time period can be honed in on, will go more with
the MVFR/VFR prevailing ceilings. The relative humidity progs show
a trend of improvement for a few hours later this afternoon and
early evening before the lower ceilings fill in again.  Winds
becoming northwest and increasing 15G25kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR/Zapotocny
AVIATION...Zapotocny
Hazardous weather outlook, Jun 25, 2:54 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
354 AM CDT Sun Jun 25 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
354 AM CDT Sun Jun 25 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Non-severe thunderstorms are expected today and tonight.

There is a low risk for a few brief landspout tornadoes today
across central and southern Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms are possible from late Wednesday into Friday,
but it is too early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAW

In the hours before

Local storm report, Jun 25, 2:36 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
336 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     Rain             1 N Withee              44.97N 90.60W
06/25/2023  M0.30 inch       Clark              WI   Public

&&

JSB
Local storm report, Jun 25, 2:44 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
344 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Rain             Bagley                  42.90N 91.10W
06/25/2023  M1.50 inch       Grant              WI   Public

&&

JSB
Local storm report, Jun 25, 2:47 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
347 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     Rain             Guttenberg              42.79N 91.11W
06/25/2023  M2.16 inch       Clayton            IA   Public

&&

JSB
Local storm report, Jun 25, 2:49 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
349 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Rain             1 NE Platteville        42.74N 90.47W
06/25/2023  M1.13 inch       Grant              WI   Public

&&

JSB
Local storm report, Jun 25, 2:54 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
354 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Rain             Harmony                 43.55N 92.01W
06/25/2023  M1.20 inch       Fillmore           MN   Public

&&

JSB
Local storm report, Jun 25, 2:59 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
359 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Rain             3 NE Mount Hope         43.00N 90.82W
06/25/2023  M1.00 inch       Grant              WI   Public

&&

JSB

The radar

The La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Clark

When
June 25, 3:10 PM CST
Where
Clark County, 1.38 mi S of Thorp
Reported by
Public
Coordinates
44.950, -90.800

A funnel cloud was reported near Thorp.

Funnel Cloud, Clark

When
June 25, 4:51 PM CST
Where
Clark County, 0.49 mi W of Neillsville
Reported by
Trained Spotter
Coordinates
44.570, -90.610

A funnel cloud was reported near Neillsville.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112803, 1112804.